Don’t give antihistamines to your child unless you’ve checked with the doctor first. In rare cases, diphenhydramine (especially forms of it that are applied to the skin) can cause severe side effects in children, such as hallucinations, tremors, and coma.
What age can you give a child antihistamines?
Children aged 2 and over can take cetirizine liquid bought from pharmacies or prescribed by their doctor. Children aged 6 and over can take cetirizine tablets and liquid that you buy from pharmacies and supermarkets.
Why are antihistamines bad for children?
Side effects of Benadryl and other first-generation antihistamines include impaired school performance in kids who use it regularly for seasonal allergies, drowsiness, agitation, hallucinations, and—rarely—seizures and even death.
How much antihistamine can a child take?
Children 6 years of age and older—5 to 10 mg once a day. Children 4 to 6 years of age—2.5 mg once a day, up to a maximum of 5 mg once a day or 2.5 mg twice a day.
Can a 7 year old take antihistamines?
As a general rule, OTC antihistamines like Diphenhydramine (Benadryl® AH), and Cetirizine (Benadryl® One) are safe to use on children given that there’s prior approval from the pediatrician and no other preexisting conditions or medications are present.
What can I give my 5 year old for allergies?
There are three main types of over-the-counter allergy treatment for children:
- Oral antihistamines, such as Children’s Allegra (fexofenadine), Children’s Claritin (loratadine), and Children’s Zyrtec (cetirizine)
- Steroid nasal sprays, like Children’s Flonase (fluticasone) and Children’s Nasacort.
Can kids take Claritin?
Safe use of Claritin for kids
While all forms of Claritin and Claritin-D are safe for use by most children of certain ages, your child may prefer the two forms of Claritin that are labeled for children. They come as grape- or bubblegum-flavored chewable tablets and a grape-flavored syrup.
What happens if you give child too much antihistamine?
There have been reports of death due to antihistamine toxicity. These include accidental overdoses and intentional misuse. Death can occur when an overdose causes severe complications such as respiratory distress, cardiac arrest, or seizures. Each person’s tolerance to medication can vary.
Is Claritin an antihistamine?
What is Claritin? Claritin is the brand name for loratadine HCl. It is a second-generation antihistamine that can treat allergy symptoms such as sneezing, runny nose, and itchy eyes. Claritin is an over-the-counter drug that is taken once daily.
What are the risks of taking antihistamines?
Some of the common side effects of first-generation antihistamines include:
- Dry mouth, dry eyes.
- Blurred or double vision.
- Dizziness and headache.
- Low blood pressure.
- Mucous thickening in the airways.
- Rapid heart rate.
- Difficulty urinating and constipation.
Can kids take Zyrtec and Benadryl?
Yes, you can take both Zyrtec and Benadryl.
Can a 6 year old take loratadine?
Taking more than directed may cause drowsiness. DO NOT GIVE this medicine to a child younger than 2 years old.
Children’s Claritin Syrup 24-Hour (loratadine 5 mg in 5 mL)
|adults and children 6 years and over||10 mL once daily; do not take more than 10 mL in 24 hours|
Can you take Zyrtec and Claritin together?
“You should not take multiple oral antihistamines together, such as Benadryl, Claritin, Zyrtec, Allegra or Xyzal. Pick one and take it daily. These medicines work better to control symptoms if you take them daily,” she explains. Dr.
Can children take Zyrtec?
They’re fast-dissolving and, like all Zyrtec products, claim to provide 24 hours of symptom relief. They are safe to use for children ages 6 and up. Children ages 6 and up can take one 10 milligram tablet once a day. No more than one tablet should be taken in 24 hours.
Is it better to take antihistamines at night or in the morning?
Once-daily antihistamines reach their peak 12 hours after taking them, so evening use produces better control of morning symptoms.